What Is A Hypo – Low Blood Sugar

On this page, I am going to explain the phrase What Is A Hypo

A hypo (hypoglycemia) is triggered when blood sugar levels fall under 4 mmol/L.

Too much insulin or too little food can spark a hypo as well as too much exercise.

Symptoms Of Somebody Having A Hypo

These may vary a little from individual to individual, but generally, you will feel weak, hungry, look pale and begin to sweat. Speech may become slurred and you may become confused. I personally also say it’s a bit like been drunk, worryingly some diabetics having a hypo are mistaken for being drunk.

Eventually, if untreated and the blood sugar remains very low, you will become unconscious. This is very rare in people on tablet treatment.

Confusion is the main problem because it means you may not recognize you’re having a hypo and need treatment, and so may refuse to co-operate with the person trying to treat you.

Treat Diabetic Hypo

In principle, the treatment is simple: because blood glucose (sugar) is low, you need to be given sugar.

If you recognize the signs early enough, you can simply eat a piece of chocolate or a biscuit, or take a glucose tablet as sportsmen use. Glucose tablets can be bought in your local chemist or in bulk for a cheaper price from Amazon.

Consume 15-20g of fast-acting carbohydrate, for example, A small glass of sugary (non-diet) drink. Three glucose tablets, or five glucose sweets. Retest your blood glucose levels after 15-20 minutes and re-treat if your blood glucose levels are still less than 4mmol/l. You now need to have some slow acting carbs like a sandwich or some cereals

If you are starting to become confused and uncooperative, then a sugary drink is often the easiest way to get sugar. This can just be sugar dissolved in water or milk (yuk) or for quick results an energy drink the results are usually rapid, with improvement within minutes.

If you can’t be given sugar or are starting to fall unconscious, this is a medical emergency and medical help must be sought immediately.

A doctor can give glucose solution directly into a vein, and this will result in dramatic recovery.

Some people with diabetes always carry an injection called Glucagon. This can be administered by a non-medical person, such as yourself or a member of your family, but is usually only necessary for those on insulin. If you are prone to hypos, you should ask your doctor about Glucagon. However, I hope you won’t have any trouble.

Treating someone who is unresponsive or unconscious

Give them an injection of glucagon medicine – if it’s available and you know how to do it. If an injection isn’t available or you don’t know how to do it call 999 for an ambulance. Do not put anything in their mouth you could cause them to choke.

While waiting for the ambulance you can rub a small amount of jam into the cheek inside of the mouth, this will not cause choking and will dissolve into the bloodstream.

Preventing Hypo’s

Check your blood sugar regularly and be aware of the symptoms of low blood sugar so you can treat them quickly.

Don’t skip meals and be careful when drinking alcohol. Don’t drink large amounts in a short space of time, and avoid drinking on an empty stomach

Always carry a sugary snack or drink with you, such as dextrose tablets, a carton of fruit juice or some sweets. If you have a glucagon injection kit, keep it with you at all times.

Take care when exercising. Eating a carbohydrate before exercise can help reduce the risk of a hypo. If you take insulin, you may be advised to take a lower dose before or after doing strenuous exercise.

Please comment below if you have any questions

Thanks, Garry (Type 1)

What Is A Hypo

Join My Facebook Group & meet new friends who also live with diabetes. Ask questions you need to get answers for.

Leave a Reply

Your email address will not be published. Required fields are marked *